How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 20907
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My 48 pound dog ate some of my nystatin capsules and

Customer Question

My 48 pound dog ate some of my nystatin capsules and welbutrin (200mg)
JA: I'm sorry to hear that. The Veterinarian will know if the dog will be able to digest that. What is the dog's name and age?
Customer: Hank He threw up a big pile....i don't know how long ago he did this, am just waking up to this.
JA: How old is Hank?
Customer: 15 mo
JA: Is there anything else the Veterinarian should be aware of about Hank?
Customer: no in good health
Submitted: 3 months ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 3 months ago.

Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you today.

Can you estimate how many of each he had?

Any signs of the capsules in his vomit?

What milligrams is the Nystatin?

What is his weight?

How is Hank just now?

Customer: replied 3 months ago.
1 million units per capsule
maybe he had 5 or 6?
all disentegrated
48 pds
he is fine,
i think this happened maybe 2 hours ago?
Expert:  Dr. B. replied 3 months ago.

Hello again,

Now the good news with the Nystatin is that is it poorly absorbed in the gut, so the risk of harm is lessened by that. Though given how high a dose he had, there is concern of this causing gastritis and possible vomiting, diarrhea, appetite loss, and lethargy. Otherwise, the Wellbutrin is a risk as well. If he has had more than one of those, we can see drooling, agitation, and also neurological signs (ie wobbliness, tremors and seizures). Though if he only had one, then the more mild signs would only be expected.

With this all in mind and since he has had a high dose of Nystatin, our best option at this time would be to treat with OTC activated charcoal. This is available over the counter from the pharmacy (ask for the high strength version, not the one for gas) and works by binding any remaining material in the stomach. For activated charcoal, we tend to give 1-4 grams per pound every 8 hrs. This can be mixed with food to be fed or with water to syringe feed (do note that it stains, so keep it away from white carpets/clothes). This will just limit how much is absorbed and reduce the intoxication risk here.

Otherwise, we need to keep a close eye on him for those above signs and try to offset that potential GI upset here for the next 24-48 hours. To do so, you can consider offering a light diet option for a few days. Examples of an easily digestible diet include cooked white rice with boiled chicken, boiled white fish, scrambled egg, or meat baby food (as long as its free from garlic or onion powder). Ideally, we want to offer this as small frequent meals to keep the stomach settled. Further to this, if we see any more nausea, we can also treat with an antacid like Pepcid (More Info/Dose @http://www.petplace.com/article/drug-library/library/over-the-counter/famotidine-pepcid) or Zantac (More Info/Dose @ http://www.petplace.com/article/drug-library/library/over-the-counter/ranitidine-hcl-zantac). Whichever you use, we'd give this 20 minutes before food to allow absorption and of course double check with your vet before use if your wee one has any known health issues or is on any medications you haven't mentioned.

Overall, we do need to tread with care. So, the above would be ideal here to block any more absorption of either and just offset any risk of further signs for Hank.

Kind regards,

Dr. B.

----------------------------------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond.

**Please rate me by clicking on the **stars** at the top of the page as this is the only way the site credits me for helping you!: )

Expert:  Dr. B. replied 3 months ago.
Hi,

I'm just following up on our conversation about your pet. How is everything going?

Dr. B.